Cinnamon may be too hot for your mouth to handle; also, how much vitamin D is too much? – The Seattle Times

Q: I saw my doctor about a horrible allergic reaction in my mouth due to taking high-dose cinnamon capsules with chromium. Please let your readers know that they may run into grief trying something natural to control blood sugar.

My pharmacist had never seen this problem but mixed up a special mouthwash with Benadryl, lidocaine and Maalox to soothe the blisters covering my tongue and cheek lining. This is a holy terror of pain, but swishing the mouthwash around three times a day helps numb it.

A: Some people are supersensitive to cinnamon. We have heard from readers who developed a skin rash from taking cinnamon capsules. Other people have reported mouth irritation from using cinnamon-flavored toothpaste, chewing gum, candy, lip balm, mouthwash or even after eating cinnamon toast. (Dermatitis, May-June 2015).

Q: After seeing my doctor and getting a blood test, I was told that my vitamin D levels were abnormally low (below 10). I have symptoms of deficiency, including fatigue, depression and muscle and bone pain.

My doctor prescribed 50,000 IUs of vitamin D weekly, but after the first dose my symptoms got worse. The bone pain got really bad, along with nausea, vomiting and abdominal pain. The urgent-care doctor blamed it on the vitamin D supplement. How can I raise my vitamin D levels without suffering side effects?

A: Ask your doctor if it would be acceptable for you to take a lower dose every day instead of 50,000 IU weekly. As the sun gets stronger, you might consider 15 to 20 minutes of exposure a day. That is one way to get your vitamin D without upsetting your stomach or aggravating your bone pain.

You haven’t said whether your doctor prescribed vitamin D-2 or vitamin D-3. Many readers have reported digestive difficulties (heartburn, diarrhea, constipation, nausea, vomiting, etc.) with a high, once-a-week dose of vitamin D-2.

Q: Certo and grape juice worked for me. I had terrible plantar fasciitis and had stopped exercising completely for a year. I’d also tried foot exercises and vitamins, but nothing helped. Taking Certo in grape juice every day completely cured my foot pain in two and a half weeks!

A: We first heard about combining Certo (liquid plant pectin used to make jams and jellies) with grape juice nearly 20 years ago. Most people report that it eases their arthritis pain.

You are the first to suggest that this formula could be beneficial for plantar fasciitis. This painful condition is caused by inflammation of the band of tissue that runs along the sole of the foot. Usually heel pain is most acute upon arising, and sometimes it helps to flex the foot, stretching the toes toward the knee, before getting out of bed.

The compounds in purple grape juice can reduce inflammation in recreational runners (Applied Physiology, Nutrition and Metabolism, September 2015). Test-tube research backs up the anti-inflammatory effect of anthocyanins in grapes (Food and Function, April 2015).

Comments

Write a Reply or Comment:

Your email address will not be published.*